Proton Pump Inhibitor (PPI) Side Effects That Might Surprise You

Many people take PPIs every day because they work so well. Research on the effects of PPIs suggests serious side effects are rare, but you should talk to your doctor if you need to take a PPI for more than two weeks.

woman seeing doctor for heartburn

A doctor might prescribe a PPI for severe heartburn and acid reflux, but most people should cut their PPI use after two weeks due to the possible side effects.

© patrickheagney | Getty Images

PPIs are medications used to reduce stomach acid and heartburn. Heartburn is the burning pain you feel when stomach acid rises out of your stomach and flows up into your esophagus. Your stomach lining is used to handling acid, but your esophagus is not, so acid burns and may cause inflammation.

PPIs reduce the amount of stomach acid made by the acid glands of your stomach. Many brands of PPI are over-the-counter (OTC). Your doctor may also prescribe a higher and longer dose PPI for severe stomach acid problems like gastroesophageal reflux disease (GERD), stomach or duodenal ulcer disease, and inflammation of the esophagus. OTC PPIs include:

  • Omeprazole (Prilosec)
  • Esomeprazole (Nexium)
  • Lansoprazole (Prevacid)

Other types of OTC antacids work more quickly than PPIs, but they are not as powerful. These include antacids like Tums or Rolaids and drugs called histamine-2 (H2) blockers, like cimetidine (Tagamet) and famotidine (Pepcid).

OTC PPIs are approved to treat heartburn that occurs frequently, on two or more days per week. They are taken as pills or capsules, once per day, before your morning meal. PPI directions for use say you should only take a PPI for up to two weeks and not for more than three times per year unless you check with your doctor first.

how acid reflux causes heartburn

While your stomach lining is strong enough to handle a normal amount of stomach acid, your esophagus is not. This is what causes heartburn.

Short-Term Side Effects of PPIs

If you take a PPI for frequent heartburn as directed – not longer than two weeks – side effects are rare and usually mild. Common side effects include:

  • Headache
  • Stomachache
  • Nausea
  • Constipation or diarrhea

Other side effects may include itching or dizziness. Side effects stop when you stop taking the PPI and do not lead to serious complications.

Long-Term Effects of PPIs

Because PPIs are so effective, they have become one of the most commonly used OTC medications. Many people take a PPI on their own for many weeks or even many years. Doctors may also prescribe long-term PPI treatment for some people. Because the long-term effects of PPIs were not known, many studies have been done to look for them.

In 2010, the U.S. Food and Drug Administration (FDA) cautioned people and their doctors that long-term use of PPIs may increase the risk of hip, wrist, and bone fractures. This side effect is more likely in patients ages 50 and older taking a prescription strength PPI for one year or longer.

In 2012, the FDA put out another warning that PPIs may increase the risk of a bacterial gastrointestinal infection called C. difficile associated diarrhea. This watery and painful diarrhea does not go away without treatment. This side effect often occurred in people who were elderly, had a long-term health condition, or were taking antibiotics.

What Does the Research Say About Long-Term Effects of PPI?

Since the FDA warnings, a recent review of long-term PPI side effects has been published in the journal Basic & Clinical Pharmacology & Toxicology. Sixty-seven studies, case reports, and reviews were included. Side effects that were studied and reviewed include:

  • PPIs and difficile and other bacterial infections. Because acid in your stomach is a natural defense against bacteria that you swallow, lower levels of acid due to PPI treatment may allow more bacteria to enter your digestive system. Studies show that taking a long-term PPI may increase the risk of C. difficile and other gastrointestinal infections. For C. difficile infection, the risk may increase by 2 to 3 percent.
  • PPIs and rebound hypersecretion. When you stop taking a PPI, your gastric cells will produce more acid than normal for a while and cause worsening of your heartburn. This may cause heartburn when you try to get off a PPI. Studies show that about 30 percent of long-term PPI users will have this side effect.
  • PPIs and bone fractures. The acid in your stomach is needed to absorb calcium, which you need for bone strength. Some studies have found this risk and others have not.
  • PPIs and liver infection and lung infection. Lower stomach acid may allow bacteria to spread from your stomach to your liver or your lungs. Studies on this side effect have not shown a consistently increased risk.
  • PPIs and vitamin B 12, magnesium, and iron deficiency. These side effects have been studied because lower levels of acid may reduce the ability to absorb these important nutrients. Studies do not show that PPIs cause any decrease significant enough to cause symptoms or require additional supplements.
  • PPIs and stomach cancer. This has been a concern because PPIs may increase the levels of a hormone called gastrin. Gastrin has been linked to increased cell growth, which may increase cancer risk. Some studies have found an increased risk and others have not.
  • PPIs and kidney failure or injury. This side effect has been found in some studies but not others. It is not known why PPIs might cause kidney damage. Evidence for this risk is low or insufficient.
  • PPIs and memory loss, dementia, or Alzheimer’s disease. A protein that builds up in the brains of people with dementia, especially Alzheimer’s disease, may be increased in people on long-term PPIs because stomach acids help break down this protein. A few studies have found an increased risk of dementia with PPI use, but one of the largest studies found that PPIs decreased the risk of developing dementia.

The authors of the review conclude that the most likely side effects from long-term PPIs are gastrointestinal infection and rebound hypersecretion heartburn. Other long-term dangers of PPIs have not been supported by enough research to limit their use in people who need them. PPIs should be used in the lowest effective dose and stopped if they are no longer needed.

Getting Off Proton Pump Inhibitors and Alternative Solutions

If you have been taking a PPI for a long time, you may have a lot of heartburn if you stop taking the PPI suddenly. Talk to your doctor about getting off a long-term PPI. You may need to taper the dose of your PPI slowly and use an H2-blocker to manage symptoms until your stomach acid secretion returns to normal.

You can try some alternative solutions for getting rid of heartburn without medication. The Mayo Clinic suggests these lifestyle changes:

  • Avoid gaining too much weight. Losing weight and maintaining a healthy weight help keep stomach acid in your stomach.
  • Avoid tight clothing that puts pressure on your belly. This can force stomach acid up into your esophagus.
  • Avoid foods that trigger your heartburn. Different people have different food triggers, so keep a heartburn food diary to find yours.
  • Do not lie flat for at least three hours after eating. Raise the head of your bed or sleep on a wedge pillow to keep stomach acid from seeping up into your esophagus.
  • Eat smaller and more frequent meals instead of large meals, especially in the evening.
  • Don’t smoke and limit or avoid alcohol; both can increase stomach acid.

And finally, you can try some natural herbal antacids. Harvard Medical School’s Harvard Health suggests these natural alternatives: Chamomile tea, ginger, and licorice.


As a service to our readers, University Health News offers a vast archive of free digital content. Please note the date published or last update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Tags: , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , ,

Chris Iliades, MD

Chris Iliades has an MD degree and 15 years of experience as a freelance writer. Based in Boothbay Harbor, Maine, his byline has appeared regularly on many health and medicine … Read More

View all posts by Chris Iliades, MD

Enter Your Login Credentials
This setting should only be used on your home or work computer.

×